Alert archive / Kentucky / Flash Flood Warnings in 1998

Flash Flood Warning 79, NWS Paducah, KY

October 5, 1998Fulton County, Hickman County, Kentucky; Mississippi County, New Madrid County, Missouri

NWS Paducah, KY issued this flash flood warning at Oct 5, 1998, 11:02 PM CDT for Fulton County, Hickman County, Kentucky; Mississippi County, New Madrid County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 1998, 11:02 PM CDT (04:02 UTC)
Expired
Oct 6, 1998, 2:00 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Fulton County, KY, Hickman County, KY, Mississippi County, MO, New Madrid County, MO

The radar

The Paducah radar (KPAH), 64 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 4.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 1998-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 1998-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
822 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 060402
FFWPAH
KYC075-105-MOC133-143-060700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1102 PM CDT MON OCT 5 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FULTON COUNTY IN WESTERN KENTUCKY
  HICKMAN COUNTY IN WESTERN KENTUCKY
  MISSISSIPPI COUNTY IN SOUTHEASTERN MISSOURI
  NEW MADRID COUNTY IN SOUTHEASTERN MISSOURI

* UNTIL 200 AM CDT

* AT 1055 PM...STORM SPOTTERS OBSERVED THUNDERSTORMS WITH VERY HEAVY
  RAIN NEAR NEW MADRID...IN NEW MADRID COUNTY MISSOURI...MOVING
  NORTHEAST AT 35 MPH..

* NUMEROUS YARDS AND STREETS IN LOW LYING AREAS WERE REPORTEDLY
  INUNDATED BY HEAVY RAINS IN THE NEW MADRID MISSOURI AREA.

  EXPECT THIS HEAVY RAIN TO MOVE NORTH AND EAST AND AFFECT FULTON...
  HICKMAN...AND MISSISSIPPI COUNTIES WITH SIMILAR FLOOD PROBLEMS.
  LOCALIZED TOTALS IN EXCESS OF 2 INCHES WITHIN A SHORT PERIOD OF
  TIME IS POSSIBLE.


A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE ACTION. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS
BY FOOT OR BY AUTO. PERSONS WITH LIVESTOCK OR PROPERTY IN LOW LYING
AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEM FROM HIGH WATER.

DH/MN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 1:40 PM CDT, 9 hours 22 minutes earlier.

Area forecast discussion, Oct 5, 1:40 PM CDT, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CDT MON OCT 05 1998

MOVEMENT OF UPPER LOW CONTINUES TO BE THE MAIN QUESTION IMPACTING
FORECAST PACKAGE. CONCERN WILL BE POPS AND RAINFALL AMOUNTS THEN
ENDING TIME OF RAIN EVENT.

MODELS CONTINUE TO SHOW DISAGREEMENT ON UPCOMING EVENT. MAIN MODEL
DIFFERENCES SHOW UP AFTER 24 HOURS...WHERE ETA HAS PERFORMED POORLY
OF LATE. UP THRU 24 HRS ETA SEEMS IN LINE WITH NGM/AVN ON FRONTAL
MOVEMENT/QPF. BEYOND 24 HRS THINGS GO AWRY AS FASTER ETA INDICATES
A MUCH STRONGER...MORE CIRCULAR LOOKING H5 CUTOFF. NGM AND AVN SHOW
A WEAKER SYSTEM WITH A MORE N-S TROF-LIKE APPEARANCE THAT MIRRORS
CURRENT WATER VAPOR LOOP. ETA PERHAPS PUTTING MORE STOCK IN ENERGY
ROTATING AROUND BOTTOM OF TROF THAN OTHER TWO...THEREBY PUSHING
FRONT THRU PAH FA BY LATE TUESDAY WHILE NGM/AVN DRAGS FROPA ALONG
INTO WEDNESDAY. 18Z SURFACE MAP DOES NOT SEEM TO SUPPORT FAST
PASSAGE OF FRONT. WILL SUGGEST A BLEND OF MODELS THRU FIRST 2
PERIODS...THEN SUGGEST USING AVN FOR 3RD/4TH PERIODS AS NGM MAY BE
TOO SLOW.

HEAVY RAIN NEXT THREAT. FFG VALUES ARE VERY HIGH...OVER 2 INCHES PER
HOUR AND 6 INCHES IN 24 HOURS.  PW VALUES FORECAST TO BE AROUND
1.85 MOST OF THE EVENT. PROBLEM MAY COME FROM PRECIP MAXES SPLITTING
OVER PAH FA...WITH ONE MAX NORTH CLOSER TO UPPER LOW AND ANOTHER
WITH CONVECTION ALONG GULF COAST. IT WOULD NOT BE THE FIRST TIME.
NMC SEEMS TO BUY INTO THE SPLIT SCENARIO BASED ON THEIR 1/2-1 INCH
AMOUNTS OVER PAH FA ON 98Q. WITH DRY GROUND AND HIGH FFG VALUES
...AND UNCERTAINTY ON EXACT AMOUNTS...WILL NOT SUGGEST FFA YET.

DIFFERENCE BETWEEN SLOW NGM AND MODERATE AVN SHOWING UP IN NUMERICAL
GUIDANCE.  FWC TUESDAY FORECAST HIGHS SEEM UNREACHABLE...BUT NOT
READY TO BUY INTO NEAR 70 ON THE FAN. SUGGEST A COMPROMISE HERE.
LOWS TONIGHT LOOK OK.

SDB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 4:51 PM CDTSevere Thunderstorm WarningPAHMcCracken34 min

Nearby

Flash Flood Warnings in Kentucky, 1998Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.